Letters to the Editor: Letters & Announcements
To the Editor:
Mayr et al. (1) recently reported the comparative efficacies of epinephrine, vasopressin, and a combination of the two drugs in a porcine model of bupivacaine overdose. They used a single 5 mg/kg IV bolus of bupivacaine, applied advanced cardiac life support 1 min after asystole, and administered drugs 2 min later and at 5-min intervals thereafter. Monophasic countershocks were applied as dictated by rhythm disturbance. Rates of survival were 5/7 for vasopressin, 4/7 for epinephrine, 7/7 in the combined treatment group, and 0/7 in controls.
By comparison, we reported that injecting a 20% lipid emulsion in combination with cardiac massage leads to successful return of normal hemodynamics in 9/9 dogs after a bolus injection of 10 mg/kg bupivacaine (2). Lipid infusion in 6 of these dogs was delayed for 10 min to approximate a clinical scenario. A normal rhythm was established in all 9 dogs within 5 min; no electrical counter shock was required. No control animal demonstrated return of BP or HR.
Dogs and pigs may differ in terms of susceptibility to bupivacaine cardiac toxicity; the porcine and canine models may not be completely comparable for this and other reasons. However, we and others (3) believe the rapid return of normal rhythm and hemodynamics in both dogs and rats following massive bupivacaine overdose (twice the dose used in Mayr’s study), indicates superior efficacy of lipid rescue for bupivacaine toxicity to drugs, such as epinephrine and vasopressin that are components of the generic ACLS protocol for cardiopulmonary arrest (4). Perhaps Dr. Mayr will consider comparing combined epinephrine/vasopressin with lipid rescue in the porcine model of bupivacaine cardiac toxicity.
Mayr et al. (1) also incorrectly cite us as indicating that “....a lipid infusion such as propofol increases the dose of bupivacaine required to induce cardiac arrest, and, therefore, this strategy has been suggested as a potential means to improve outcomes from such toxicity.” We have never recommended use of propofol for treating bupivacaine overdose, and strongly suspect that its use in cardiac arrest will impede resuscitation.
We have recommended treating bupivacaine-associated cardiac arrest by injecting a 1 mL/kg bolus of 20% lipid emulsion (such as Intralipid) and starting an infusion of 0.25 mL/kg/min for 10 min, while continuing basic life support (5). The bolus could be repeated every 5 min, two or three times if needed. The upper dose limit of 20% lipid emulsion is not known, but a total of more than 8 mL/kg is not likely to be needed, nor successful if lower doses are not. Note that this protocol will deliver a significant volume load (several hundred mL in an adult). The standard formulation of propofol is 10% lipid and 1% propofol. Therefore, gram quantities of propofol would accompany our recommended regimen and only half the dose of lipid, the necessary ingredient, would be delivered.
Propofol is not an acceptable treatment for bupivacaine overdose.
Guy Weinberg, MD
Paul Hertz, MD
Janet Newman, MD
Department of Anesthesiology
University of Illinois
1. Mayr VD, Raedler C, Wenzel V, et al. A comparison of epinephrine and vasopressin in a porcine model of cardiac arrest after rapid intravenous injection of bupivacaine. Anesth Analg 2004;98:1426–31.
2. Weinberg G, Ripper R, Feinstein DL, Hoffman W. Lipid emulsion infusion rescues dogs from bupivacaine-induced cardiac toxicity. Reg Anesth Pain Med 2003;28:198–202.
3. Groban L, Butterworth J. Lipid reversal of bupivacaine toxicity: has the silver bullet been identified? Reg Anesth Pain Med 2003;28:167–9.
4. Guidelines 2000 for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Part 8: advanced challenges in resuscitation: section 2: toxicology in ECC. The American Heart Association in collaboration with the International Liaison Committee on Resuscitation. Circulation 2000;102(suppl 8):I223–8.
5. Weinberg G. Lipid rescue: caveats and recommendations for the “Silver Bullet” [letter]. Reg Anesth Pain Med 2004;29:74–5.